The U.S. Food and Drug Administration (FDA) just announced an update to a previous safety alert on four botulinum toxin drug products, noting that all now contain boxed warnings on their labels and have developed Medication Guides for patients, which was directed by the agency in April 2009.
The boxed warning cautions that botulinum toxin effects may spread from the area of injection to other areas of the body, causing symptoms similar to those of botulism. Those symptoms include potentially life threatening swallowing and breathing difficulties and even death. For the most part, these dangerous, sometimes deadly symptoms have been reported in children with cerebral palsy who were being treated with the botulinum toxin for muscle spasticity, a nonapproved, off-label use of the drug. Symptoms have also been reported in adults treated both for approved and unapproved uses.
The affected products are: Botox (new established name: onabotulinumtoxinA); Botox Cosmetic (new established name: onabotulinumtoxinA); Myobloc (new established name: rimabotulinumtoxinB); and Dysport (abobotulinumtoxinA), which was approved in April 2009 with the boxed warning and is not making name or label changes at this time.
No definitive serious adverse event reports of distant spread of toxin effect have been associated with dermatologic use of Botox/Botox Cosmetic at the recommended doses for frown lines between the eyebrows or severe underarm sweating. Also, no definitive serious adverse event reports of distant spread of toxin effect have been associated with Botox when used at approved doses for eyelid twitches or crossed eyes.
The FDA warns that the revised labels emphasize that the different botulinum toxin products are not interchangeable because the units used to measure the Botox/Botox Cosmetic products are different. To help reduce the potential for dosing errors, the botulinum toxin products have new established drug—also known as, “generic”—names. Neither the brand names nor the product formulations have changed.
We reported that last February, the FDA launched a safety review of botulinum toxin injections, including Botox and Botox Cosmetic. The FDA said, at the time, that it had received reports of adverse reactions that resembled botulism infections in patients receiving the injections. The most serious cases had outcomes that included hospitalization and death, and occurred mostly in children treated off-label for cerebral palsy-associated limb spasticity. The FDA said that adverse reactions may have been due to overdosing.
Earlier this year, the agency announced that all botulinum toxin injection products, including Botox and Botox Cosmetic, would carry a Black Box warning regarding the risk of adverse events when the effects of a botulinum toxin injection spreads beyond the site where it was injected. In addition to the new warning, the agency also required the makers of these drugs to develop and implement a Risk Evaluation and Mitigation Strategy [REMS] plan to provide more information regarding the risk for distant spread of botulinum toxin effects after local injection, as well as information to explain that botulinum toxin products cannot be interchanged. The REMS would also include a Medication Guide that explains the risks to patients, their families, and caregivers.